Each year, typically 8% of people with Addison's Disease experience adrenal crisis.  This means they need extra steroid medication immediately, in the form of an emergency injection of intra-muscular hydrocortisone. This is a medical emergency and must be treated immediately. Follow the instructions below - foreign language translations are also available.

The danger signs include :

  • Extreme weakness, feeling terrible, vomiting, headache
  • Light-headedness or dizziness on sitting up or standing up
  • Feeling very cold, uncontrollable shaking; back, limb or abdominal pain
  • Confusion, drowsiness, loss of consciousness

If this happens to yourself or someone you are caring for, do not delay :

  • inject yourself (or the person you are caring for) with your hydrocortisone ampoule (100mg)
  • seek immediate medical attention - call 999, stating "Addisonian crisis"

* Note : Lower hydrocortisone doses/ saline infusion rates are appropriate for children

If you are a paramedic, caring for a patient in adrenal crisis :

The JRCalc guidelines (2017) state "If significantly unwell, the patient should be given hydrocortisone and fluids (normal saline) as soon as practicable" :

  • Stabilise the patient with normal saline (intravenously) and injected hydrocortisone prior to transportation
  • Keep the patient lying down - they may become profoundly hypotensive when sitting upright
  • Where the patient cannot be transported flat on a stretcher they must not be moved until full circulatory volume has been restored with IV fluids and they have received injected hydrocortisone
  • Get them to an emergency medical facility urgently

* Note : Lower hydrocortisone doses/ saline infusion rates are appropriate for children

A&E management of adrenal crisis: the first 24 hours

These guidelines are provided by our Clinical Advisory Panel, as an aid for A&E emergency teams receiving Addisonian patients following an adrenal crisis :

  • Administer parenteral hydrocortisone 100mg stat (IM preferable) and repeat 6 hourly until the patient is haemodynamically stable and clinical improvement (alternative 200mg/24hrs by continuous IV infusion)

  • Administer 1 litre IV 0.9% saline stat, and continue saline resuscitation at an appropriate rate until haemodynamic stability and correction of any electrolyte disturbance and AKI

  • Monitor U&E at least 12 hourly during initial resuscitation and continue regular monitoring until any hyponatraemia, hyperkalaemia or renal impairment are corrected

  • Identify and treat any precipitating cause for Addisonian crisis:
    • vomiting/diarrhoeal illness
    • infection
    • myocardial infarction

* Note : Lower hydrocortisone doses/ saline infusion rates are appropriate for children

How to avoid precipitating an acute adrenal crisis (Article by Professor Wass)

What is an adrenal crisis?

In an emergency, people with Addison's Disease (or anyone who is "steroid-dependent") may experience symptoms of extreme weakness, a significant drop in blood pressure, drowsiness or mental confusion. This is known as an "adrenal crisis" (or "Addisonian crisis") and means they need extra steroid medication immediately, in the form of an emergency injection of intra-muscular hydrocortisone.

How do I know if I am having an adrenal crisis?

How do I give an emergency injection?